I had a kidney transplant 11 years ago, and thankfully, my kidney is working perfectly. After about 9 years on Bactrim, my potassium level became consistently high 5.4-5.9, I was switched from Bactrim to Dapsone 3 months ago. Since then, my potassium level has been decreasing every month. It went from 5.9 to 5.6 to 5.4 to 4.3 My question Is this. Does it usually take a few months for the potassium level to decrease when one switches from Bactrim to Dapsone?

The Dapsone should not cause an increase in your potassium level, so the gradual decrease may be your kidney working better to eliminate the potassium.  I do not have another explanation for the decrease.  Bactrim (trimethoprim/sulfa) will cause an increase in the potassium retention by your kidney.  The trimethoprim component is responsible for this.  Once you stop the Bactrim, I would have expected potassium levels to improve within a week.

Advertisements
This entry was posted in Ask the Doctor. Bookmark the permalink.